Alabama, 2003Flood in Alabama, May 18 to 19, 2003
May 18 to 19, 2003 · NWS BMX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 1:00 PM CST, 45 minutes earlier.
Area forecast discussion, May 18, 1:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
200 PM CDT SUN MAY 18 2003
FORECAST QUANDARIES...WHEN WILL ACTIVE WX PATTERN END?
OK...WIDE SWATH OF SHOWERS WITH EMBEDED THUNDERSTORMS MOVING EWD...
WITH STRONGEST ACTIVITY MOVING E OF CWA. W PART OF CWA MORE STABLE.
UPPER LEVEL LOW POSITIONED ACROSS CNTRL MS...WITH SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG UPPER LOW. SFC FRONTAL COMPLEX
PUSHING INTO SE ZONES.
12Z SUN REGIONAL MODEL EVOLUTIONS THRU 12Z WED IN GOOD GENERAL AGREEMENT
...ESPECIALLY ALOFT. LATEST MODEL DIAGNOSITIC DISCUSSION AGAIN POINTING
TOWARD A COMPROMISE SOLUTION. IN AGREEMENT...AND THUS WILL GO WITH
A COMPROMISE SOLUTION.
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN UPPER LOW VICINITY...
AND WITH UPPER LEVEL LOW EXPECTED TO DRIFT BASICALLY SEWD BEFORE WASHING
OUT BY MON EVENING...WILL CONTINUE WITH SCT SHOWER AND THUNDERSTORM WORDING
IN ZONES. DAY TWO AND THREE CONVECTIVE OUTLOOKS JUST PLACING REGION IN
GENERAL TSTMS CRITERIA THRU TUE. WILL BREAK OUT LIKELY WORDING E ZONES
THIS EVENING. DESPITE DECREASED POSSIBILITY OF AREAL RAIN COVERAGE AND
ASSOCIATED BRIEF HEAVY RAINFALL...BELIEVE THAT RAIN THAT DOES FALL WILL
BE MORE STEADY IN NATURE...AND FLOODING WILL BE MORE GRADUAL. THUS...WILL
ISSUE A FLOOD WATCH FOR ALL AREAS PREVIOUSLY COVERED BY A FLASH FLOOD WATCH
THIS AFTERNOON FOR TONIGHT...AND EXTEND E INTO E ZONES...BUT WILL KEEP
SE ZONES OUT FOR NOW. WILL NEED TO MONITOR SITUATION FOR POSSIBLE INCLUSION
LATER.
SFC FRONT SHOULD PUSH E AND WASH OUT ACROSS S GA BY MON EVENING...BUT
BROAD UPPER LEVEL TROUGHING WILL GIVE WAY TO SLIGHTLY NWLY FLOW...WITH
A SFC FRONTAL PASSAGE THRU THE AREA ON THU. MAIN UPPER LEVEL TROUGH
PASSAGE EXPECTED BY EARLY FRI...AND THIS WILL LEAD TO PARTLY CLOUDY SKIES
FOR THE UPCOMING WEEKEND.
TEMPS...WILL GO WITH COMPROMISE SOLUTION
THANKS FOR COORDINATION HUN.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...
BHM EB 066/082/067/080/062 45253
MGM EB 068/084/068/083/064 55333
.BHM...FLOOD WATCH ALZ011>015-017>045-47 THRU 5/19 0930Z.
89
JBW
Hazardous weather outlook, May 18, 12:25 PM CST, 1 hour 20 minutes before
ALZ011>015-017>050-182000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT SUN MAY 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHEAST ALABAMA. WITH WARM MOIST UNSTABLE AIR IN PLACE OVER
SOUTHEAST ALABAMA AND SUFFICIENT DYNAMICS ALOFT FROM A LOW
PRESSURE SYSTEM OVER NORTHERN MISSISSIPPI...SEVERE THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS.
STRONG THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 65 THIS
AFTERNOON AND EVENING WITH DAYTIME HEATING AND UNSTABLE AIR IN
PLACE.
FLOODING IS LIKELY AS WELL FROM THE HEAVY RAINFALL AND SATURATED
GROUND CONDITIONS IN PLACE OVER THE PAST SEVERAL DAYS.
ANY ADDITIONAL RAINFALL THIS AFTERNOON AND EVENING WILL ONLY
AGGRAVATE FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
RIVER FLOODING WILL OCCUR ACROSS PARTS OF CENTRAL ALABAMA
THROUGH MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 18, 8:01 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 AM CDT SUN MAY 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 AM FORESTDALE AL FLASH FLOOD
05/18/03 JEFFERSON ALONG FIVE MILE CREEK
NEAR US HIGHWAY 31.
REPORTED BY JEFFERSON
COUNTY EMA.Special weather statement, May 18, 8:36 AM CST, 5 hours 9 minutes before
ALZ036-037-181530-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT SUN MAY 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA AND TALLAPOOSA COUNTIES
UNTIL 1030 AM CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHEAST OF ROCKFORD...MOVING NORTHEAST AT 20
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD...
KELLYTON...DADEVILLE...ALEXANDER CITY...JACKSONS GAP...GOODWATER...
NEW SITE AND GOLDVILLE THROUGH 1030 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS POSSIBLE AS
WELL.
LAT...LON 3280 8637 3277 8575 3312 8567 3308 8637
Special weather statement, May 18, 11:28 AM CST, 2 hours 17 minutes before
ALZ046-048-049-181815-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SUN MAY 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PIKE...BULLOCK AND RUSSELL
COUNTIES UNTIL 115 PM CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL LIKELY WITH
THESE THUNDERSTORMS.
AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BRUNDIDGE...TO UNION SPRINGS TO
LADONIA. THE STORMS WERE MOVING EAST AT 25 MPH...AND WILL MOVE ACROSS
THE CITIES OF CLIO...LAYTON...HURTSBORO. THE STORMS COULD BECOME SEVERE
AT ANY TIME...AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED IF THE STORMS
INTENSIFY.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3165 8580 3177 8593 3236 8535 3218 8514
3211 8522 3216 8527 3214 8543 3203 8544
3201 8558 3188 8567 3178 8567 3170 8572Local storm report, May 18, 12:03 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT SUN MAY 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 PM BEAUREGARD AL WIND DAMAGE
05/18/03 LEE TREES DOWN OFF OF HWY
112. REPORTED BY LEE
SHERIFFS OFFICE.
1228 PM CLAYTON AL 0.88 IN HAIL
05/18/03 BARBOUR REPORTED BY THE POLICE
DEPARTMENT.
1237 PM VALLEY AL WIND DAMAGE
05/18/03 LEE A FEW TREES DOWN.
REPORTED BY LEE SHERIFFS
OFFICE.Special weather statement, May 18, 12:06 PM CST, 1 hour 39 minutes before
ALZ021-028>029-036>038-042>050-182100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 PM CDT SUN MAY 18 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 411...
CLAY...CLEBURNE...COOSA...ELMORE...LOWNDES...
MONTGOMERY...TALLAPOOSA...
THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 411
WHICH IS IN EFFECT UNTIL 400 PM...
BARBOUR...BULLOCK...CHAMBERS...LEE...MACON...
PIKE...RANDOLPH...RUSSELL...
Special weather statement, May 18, 1:23 PM CST, 22 minutes before
ALZ029-038-045>050-182000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
223 PM CDT SUN MAY 18 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 411...
BARBOUR...BULLOCK...CHAMBERS...LEE...MACON...
PIKE...RANDOLPH...RUSSELL...
Flood, Randolph
- When
- May 18, 1:45 PM CST to May 19, 2:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
The Tallapoosa River at Wadley was above the flood stage of 13 feet during this period. A crest of 18.78 feet occurred on May 18 at 9 pm CDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New York, May 18, 20033 deaths · 1 event
- Flash Flood in Alabama, May 18, 2003$500,000 · 1 event
- Flash Flood in Alabama, May 18, 2003$17,000 · 1 event
- Winter Storm in Montana, May 18, 20035 events
- Flooding in Virginia, May 18 to 21, 20034 events
- Frost and Freeze in Vermont, May 18, 20032 events
- Frost and Freeze in Massachusetts, May 18, 20032 events
- Frost and Freeze in New York, May 18, 20032 events
- Frost and Freeze in Connecticut, May 18, 20032 events
- Hail in Colorado, May 18, 20031.75 in hail · 2 events
- Flood in Alabama, May 18 to 27, 20031 event
- Flood in Alabama, May 18 to 19, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360844.